Case Report: Lymphoma Arising in an Ileal Pouch Anal Anastomosis After Immunomodulatory Therapy for Inflammatory Bowel Disease Article uri icon

Overview

MeSH Major

  • Anastomosis, Surgical
  • Colitis, Ulcerative
  • Colonic Pouches
  • Ileum
  • Lymphoma, B-Cell
  • Lymphoma, Large B-Cell, Diffuse

abstract

  • The risk of lymphoma in inflammatory bowel disease (IBD) has raised concerns regarding the lymphogenic potential of immunomodulatory therapy. The link between immunosuppressive therapy and lymphoma risk is well established in patients with solid organ transplantations. In this population, it is postulated that lymphocytes infected with the Epstein-Barr virus (EBV) proliferate unchecked due to impaired cell-mediated immunity. A similar phenomenon may occur in IBD patients treated with multiple immunomodulators and biological agents. In this report, we describe a case of EBV-positive non-Hodgkin's lymphoma arising in the ileal pouch of a patient with ulcerative colitis. This patient was maintained on prednisone (>20 mg/day) for 8 months, cyclosporine for 7 months, and 6-mercaptopurine for nearly 2 years prior to a single infusion of infliximab (5 mg/kg). The cumulative effects of more than three agents, simultaneously and/or sequentially, may simulate posttransplantation immunosuppression and pose a significant threat of malignancy. Such patients may warrant more aggressive diagnostic surveillance and evaluation.

publication date

  • August 2006

Research

keywords

  • Article

Identity

Digital Object Identifier (DOI)

  • 10.1016/j.cgh.2006.05.024

Additional Document Info

start page

  • 1030

end page

  • 4

volume

  • 4

number

  • 8